The plight of a man from Gatineau, Que., who became afflicted with a disabling skin condition as an aftermath of being vaccinated for COVID-19 has resonated deeply amongst Canadians. Subsequently, many have contacted us to share their own stories in which they too experienced the same outcome.
In August 2021, Tisir Otahbachi felt a burning rash on his hand shortly after receiving the Moderna vaccine. As days passed by, it spread to his limbs and back, compelling him to leave work and seek medical attention in Ontario. Presently he is seeking justice through Quebec's compensation program for those injured from vaccines.Andrew Corless developed what he describes as ‘severe urticaria' shortly after receiving a COVID booster shot in January 2022. (Submitted by Andrew Corless)
Even though only 0.011% of the 95 million vaccine doses administered in Canada have resulted in serious adverse reactions, that still accounts for over 10,000 reported cases as per the Public Health Agency of Canada's records on December 9th.
Otahbachi, who had never experienced skin issues before, informed CBC that the majority of physicians he encountered while enduring his ordeal disregarded any association between his sudden onset of pain and the vaccine.
“I want to clarify, I am not against the vaccine,” he stated. “But, it had an adverse effect on my health and when I told my doctors of this experience they seemed in fear.”
Healthcare Experts Proactively Tracking ReactionsIn July and August 2021, Tisir Otahbachi encountered a debilitating skin disorder following his two doses of the Moderna COVID-19 vaccine. He has been earnestly attempting to be compensated from Quebec's government yet is unable to find any physician who will vouch for his story. (Jean Delisle/CBC)
Professor Emeritus Earl Brown from the University of Ottawa has pointed out that certain components in these vaccines can trigger an autoimmune reaction, targeting our own body tissues.
According to Brown, an alarming number of people have already produced antibodies against certain vaccine components due to their popularity in the healthcare, makeup and food industries. He made this statement during a CBC interview last week.
The majority of us do okay, yet a few individuals have been met with undesirable reactions.
Following the news of Otahbachi's story, many people disclosed that they had faced difficulty in convincing medical professionals to acknowledge their skin condition as a potential side effect from the COVID vaccine. Dr. Vera Etches, Ottawa’s Medical Officer for Health told CBC Radio’s ‘Ottawa Morning’ last week that all suspected cases should be reported by healthcare practitioners.
Dr. Etches expressed, “We want to understand the entirety of what can come from vaccines – although these rare cases are not the norm, we have a system in place that will allow us to track them and offer assistance whenever needed.”
Afterward, the local health units transmit these reactions to Public Health Ontario where they are carefully analyzed and observed for larger developments, explained Etches.
Here's a snapshot of some of the negative reactions reported to CBC.
After his second Moderna vaccine shot, 52-year-old Andrew Corless began to experience hives on his torso and neck – although he did not think it was a cause for concern.
It wasn't until two weeks after receiving his initial Moderna booster shot in January that Corless noticed a significant increase in symptoms.Andrew Corless affirms that the itching and rash on his neck and torso got more severe after he was given a booster shot following his second COVID-19 jab back in January. (Submitted by Andrew Corless)
“My skin was covered with excruciating hives, and I had trouble breathing – much like an asthma attack – every few hours. Nothing seemed to help the situation; not even my inhaler or prednisone medication could ease the symptoms.”
After living for years in the United States, Corless – a writer and dual citizen now residing close to Montreal – visited several specialists. One of them advised him to abandon his family pet due to allergy worries; nevertheless, he refused their suggestion.
Despite all his efforts, Corless admitted they had not yielded any results. In his opinion, the problem was due to a lack of awareness. He then decided to join a Facebook group consisting of thousands with similar side effects post-vaccination and contacted Moderna; however, these attempts failed too.
“I'm clearly for vaccination,” Corless expressed. “But why doesn't anyone offer backup aid? That's the hard part; we did what was asked of us, yet now are left to fend for ourselves. It just feels like nothing more than a game with no reward at the end.”
As the clock struck midnight on New Year's Eve, Sandra Ashby found herself in a Haliburton hospital emergency room; her skin flaming with an unbearable intensity.
Ashby spoke to CBC, expressing her sorrow and confusion. “I felt lost,” she said, “and there was nowhere I could turn for guidance.” She emphasized the immense pain of being without support when faced with this type of difficulty.
Eight months ago, upon receiving her second booster shot of the Moderna vaccine before venturing to England, Ashby – a retired teacher in her mid-60s living in Toronto – discovered small spots akin to insect bites on her legs. These quickly developed into an itchy rash that spread three-quarters of her body.
Ashby had experienced eczema before and was prescribed topical corticosteroids, but she had concerns about the potent medication's long-term effects on her skin. Because of this, Ashby began to reduce her use of the medications in an attempt to wean herself off them; however, it seems that withdrawal from these steroids has caused additional distress for her.Last spring, Sandra Ashby experienced an uncomfortable itchy rash across most of her body following her second COVID vaccine booster. (Submitted by Sandra Ashby)
She spoke of her struggles with sleeping, stating that it is “unbelievably painful” and she's lucky if she manages to get any rest.
Despite consulting with numerous medical professionals, none have been able to definitively link her current condition to the vaccine.
She expressed her frustration, citing that it is hard to receive help due to the amount of time needed, lack of interest and connection from others, as well as worries surrounding those who oppose vaccinations. Noting this struggle she faces daily with no clear solution in sight she exclaimed “I don't know how to get out.”
Instead of financial compensation, I simply seek some relief from this difficult situation.
Daniel, an eager 41 year old man, wanted to share his story but requested that they withhold his last name because some of his family members are employed in the healthcare industry.
The engineer, who lives with his wife and daughter in Edmonton, said he would not want any kind of stigma attached to them or linked to the anti-vaccine movement.
“By no means am I against vaccines; I've had more than my fair share. My case is an outlier since the adverse reaction that occurred after a vaccine can't be explained by conventional medical history.”
In June 2021, Daniel was faced with a medical condition he had never experienced before: itchy blisters similar to acne. This occurred roughly three weeks after receiving his second dose of the Moderna vaccine. Sadly, this rash intensified and yielded painful open sores on his fingers.
“My hands are ravaged by incessant bleeding,” he lamented.
After thorough examination, Daniel was eventually identified as suffering from dyshidrotic eczema and put on a course of escalating steroid creams. In addition, he visits the dermatologist three times per week to receive ultraviolet light therapy treatments.Daniel, who requested CBC to not reveal his family name out of concern for relatives in the medical field being branded as anti-vaxxers, suffered painful blisters on his hands and fingers after receiving the second dose of Moderna's COVID vaccine. (Submitted)
Despite some progress in his health, Daniel fears that he is merely treating the symptoms instead of addressing the fundamental issue.
“I began discussing this with the medical staff and mentioned that it seemed to be an apparent correlation between the onset of my symptoms and when I had been vaccinated. Unfortunately, no one gave it importance or paid any attention; they simply ignored me or brushed off what I was saying.”
“If this vaccine contains an ingredient that may be linked to the symptoms being observed, then it could revolutionize how we treat people in the future and provide a chance for successful treatment outcomes.”
“It's essential that we change our perception of people who don't vaccinate, and recognize them as “the unlucky ones.” Instead of labeling them as anti-vaccine, let us be understanding and compassionate to those affected.”